He started taking it in october and he is on 20mg. About 6 days ago he started having major problems sleeping!! Has anyone else had this problem that far along in treatment? Please help.
Insomnia is one of the most common side effects of Vyvanse. Vyvanse is the brand name for a chemical called Lisdexfetamine which is a precursor/analogue/prodrug to Dextroamphetamine, meanine that once Vyvanse has been processed by the liver it becomes (metabolizes into) Dexedrine, which is one of the more powerful prescription amphetamines available on the market today.
The reason Vyvanse was originally created was to reduce abuse potential, although Shire Pharmaceuticals doesn't usually like to admit this, but in the end 20mg of Vyvanse is roughly equivalent to 4.5-5 mg Dextroamphetamine, depending on specfic physiology, so insomnia is always a concern. This particular side effect may lessen over time, but unfortunately, in most cases, so will the effectiveness of the medication.
Unfortunately, once again due to unique physiology, it is almost impossible to predict at what point in the treatment cycle a particular side effect will manifest, but 3 months into the regimen does seem a little late in the game for insomnia to become problematic.
Although Vyvanse is specicfically designed for children 6-17, Ritalin and Adderall have proven themselves, at least in my opinion, far more effective in managing ADD/ADHD symptoms in patients within this age range. Far less data exists concerning long-term use and clinical efficacy of Vyvanse.
Sometimes, finding the right med can be a frustrating endeavour and requires an understaning Doctor who's willing to listen, preferably one who specialized in ADD/ADHD and related disorders.
Although the use of hypnotics/sedatives in conjunction with stimulant medications is normally not recommended, sometimes it is the only option, Normally, a low-dose benzodiazepine with a long half-life, such as Klonopin (Clonazepam).
Keep in mind that Ritalin (Methylphenidate) is normally better toleated by juveniles in terms of side effects such as insomnia, but I'm guessing your physician has already tried Ritalin as Vyvanse usually isn't prescribed unless Adderall and Ritalin have already proven ineffective.
Lastly, and I'm sure you've already considered this... was there a change in dosage or time of administration just prior to the insomnia becoming problematic? This might be something to consider.
Hopefully this helps, sorry I couldn't formulate a more concise response to your question. Stimulants are a tricky class of medication to deal with and I don't like to take chances where children are concerned. I have three of my own plus a young grandson. (By the grace of God, of the four, only my 12 year old son has ADHD).
I have also been diagnosed with ADD, but thankfully, mine is completely controlled by low-dose Dextroamphetamine. If you have any other questions feel free to let me know. Just know that you are not alone and hang in there.
Colin M. Zimmermann
My son had this trouble with Concerta which is a similar ADHD drug and he, too, started having trouble a few months into the drug. His Dr put him on clonidine 0.1mg at bedtime and this worked like a charm. Clonidine is a blood pressure medicine and according to my sons psych Dr it works a bit differently in kids. It never lowered his B/P too much and always helped him sleep better than anything. We had tried Benedryl for a short period of time but that never worked very well. The clonidine is very low dose and it is non addictive as something like clonazepam would be. It is better to stay away from the benzos as they are addictive and these kids dont need these kind of problems! Discuss the problem with your childs Dr and ask about clonidine.
My son has had problems with that on Vyvanse too. He is on Concentra now. The pediatrician told me that he should only take Vyvanse the latest 11 am or he would have trouble sleeping at night. Your son should take it as soon as he wakes up before anything. No need to take food with it. My son is 13 now so he takes 1 or 2 Melotonins to help him sleep when needed. It is found at a health food store or pharmacy. It is a natural drug so you don't have to worry about it!
Good luck and take care!
I currently take vyvanse and found that I was also finding it hard to sleep. It wasnt until I found a good time in the morning to take it at which balanced my sleep schedule. What worked best for me was to set an alarm for 5am take it and fall back asleep until the meds kicked in around 6:30am it allowed me to take them early enough that they would wear off in addition to allowing my body to tire itself out throughout the day allowing me to fall alsleep
Hope you've found some "treatment" for your son, I see this post is a little old.. I was on vyvanse 40 mg as a late teen/young adult previously on Adderall XR before that and a huge issue with all psycho stimulants is the inability to fall asleep or stay asleep unfortunately.. When I had issues my grandmother would give me benadryl about an hour before bed and it helped really well... As I got older and didn't care as much about my health (after leaving home) I discontinued my meds... HUGE mistake, back on vyvanse 40mg and the old benadryl trick still works.. Good luck to everyone!!! This is a much better drug for ADD ADHD minus the difficulty falling asleep
My daughter takes Vyvanse and had difficulty sleeping about six months after starting. She now takes 0.1 mg Clonidine as needed and it works very well. I wasn't crazy about putting her on another medication, but alternatives were no longer working and her lack of restful sleep was affecting her overall health.
I understand your feelings about another medication, but if it continues for much longer I would explore those options, since lack of sleep can cause a number of other issues in children. You could try Melatonin first; no soft drinks or coffee, plenty of exercise, making sure all the electronics are off, even the television. Having a child with ADHD is challenging, but I'm sure you'll find the best treatment for your child. Best of luck!!
I just took my first pill of 30 mg Vyvanse 2 days ago and it’s currently 3:20 AM and I haven’t slept in almost 48 hours so yes, I’m having very bad insomnia problems.
- Vyvanse Information for Consumers
- Vyvanse Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vyvanse (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.